Colorado, 2002

Hail and Damaging Wind in Colorado, August 25, 2002

August 25, 2002 · NWS BOU · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 24, 2:15 PM MST, 10 hours 49 minutes earlier.

Area forecast discussion, Aug 24, 2:15 PM MST, 10 hours 49 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
315 PM MDT SAT AUG 24 2002

STRONG CONVECTION JUST ABT READY TO MOVE OVER THE NE CORNER OF THE
STATE.  LOW LVL MSTR...STEEP LAPSE RATES AND DRIER AIR ALOFT ARE
COMBINING WITH OUTFLOW BOUNDARIES FM EARLIER NEB PANHANDLE
CONVECTION TO PRODUCE ISOLATED SEVERE STORMS WITH LARGE HAIL AND
PSBLY SOME TORNADOS.  TORNADO WATCH REMAINS IN EFFECT FOR THIS AREA
UNTIL 8 PM MDT.  THE CHANCE OF SCT THUNDERSTORMS EXTENDS ACRS THE
REST OF NE CO THRU THIS EVENING.  MOD SELY SFC WNDS ACRS NE CO HAVE
BROUGHT SFC DEWPTS INTO THE MID 50S WITH TEMPS INTO THE LOW 80S.
SFC BASED CAPES FM LAPS ARE AS HIGH AS 2200 J/KG.  OUTFLOW
BOUNDARIES CONTINUING TO MOVE SWWD WL PROBABLY BE THE FOCUSING
MECHANISM FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WELL INTO THE
EVENING.  ALOFT...A 100+ KT JET IS ARCING ACROSS THE NRN BORDER OF
THE STATE AND WILL BE IN PLACE THRU 06Z.  OVR THE MTNS...A MUCH
DRIER AIRMASS IS IN PLACE AND ONLY A MINIMUM AMNT OF SHOWERS IS
EXPECTED THROUGH TONIGHT.

ON SUNDAY...SOME OF THE DRIER AIR WILL WORK ONTO THE PLAINS BUT THE
LATEST MESO-ETA STILL HANGS ONTO LOW LEVEL MSTR FM WASHINGTON COUNTY
NWD AND EWD.  THE WEAK UPR RDG OVR THE SWRN U.S. IS GOING TO BE SET
IN PLACE OVR THE NEXT FEW DAYS...SO THE GENERAL PATTERN OF AFTN
SHOWER ACTIVITY ON THE PLAINS WILL CONTINUE.  THE MTNS WL CONT TO BE
TOO DRY FOR SHOWER ACTIVITY...BUT THE WLY FLOW IS NOT GOING TO BE
STRONG ENOUGH TO FLUSH THE LOW LVL MSTR OUT OF OUR FCST AREA.  TEMPS
ARND THE DENVER AREA WILL CLIMB A FEW DEGREES WARMER...BUT FARTHER
EAST ON THE PLAINS WL BE PERSISTENT IN THEIR AFTN HIGHS.

THIS PATTERN SHOULD CONTINUE MUCH OF THE WEEK...ALTHOUGH AFTER
MONDAY IT IS HARD TO PINPOINT ANY PART OF THE PLAINS THAT HAVE A
HIGHER CHANCE OF SHOWERS THAN ANYWHERE ELSE.  INDICATIONS ARE THAT A
FRONT MOVE INTO THE AREA TUESDAY WHICH MAY BRING MSTR AND
INSTABILITY ALL THE WAY BACK TO THE FOOTHILLS.  LATER IN THE
WEEK...TEMPS MAY BE A FEW DEGS WARMER THAN TUES AND WED...WHICH WL
BE THE COOLEST DAYS OF THE WEEK.               KDRBY

.DEN...NONE.

In the hours before

Local storm report, Aug 24, 7:30 PM MST, 5 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
830 PM MDT SAT AUG 24 2002

...PRELIMINARY STORM REPORT FOR AUGUST 24 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    8 SW DENVER               CO   0.88 INCH HAIL
08/24/02   DENVER                         QUINCY/WADSWORTH

0310 PM    1 E JULESBURG             CO   1.25 INCH HAIL
08/24/02   SEDGWICK

0320 PM    2 SE JULESBURG            CO   0.88 INCH HAIL
08/24/02   SEDGWICK

0330 PM    3 S JULESBURG             CO   1.75 INCH HAIL
08/24/02   SEDGWICK

0345 PM    12 SE JULESBURG           CO   1.00 INCH HAIL
08/24/02   SEDGWICK

0525 PM    12 W STERLING             CO   0.75 INCH HAIL
08/24/02   LOGAN

0550 PM    6 S MERINO                CO   70 MPH TSTM WIND GUSTS
08/24/02   WASHINGTON                     ESTIMATED BY SPOTTER

0615 PM    8 NW AKRON                CO   1.00 INCH HAIL
08/24/02   WASHINGTON

0616 PM    7 NE AKRON                CO   1.00 INCH HAIL
08/24/02   WASHINGTON

0619 PM    20 W OVID                 CO   1.75 INCH HAIL
08/24/02   LOGAN

0625 PM    1 E AKRON                 CO   2.75 INCH HAIL
08/24/02   WASHINGTON

0636 PM    PLATNER                   CO   2.50 INCH HAIL
08/24/02   WASHINGTON

0644 PM    8 N PAOLI                 CO   0.75 INCH HAIL
08/24/02   PHILLIPS

0649 PM    3 NE AKRON                CO   2.50 INCH HAIL
08/24/02   WASHINGTON

0702 PM    16 SE AKRON               CO   1.75 INCH HAIL
08/24/02   WASHINGTON                     8 BROKEN WINDOWS

0709 PM    5 SE AKRON                CO   1.75 INCH HAIL
08/24/02   WASHINGTON

0734 PM    10 E ANTON                CO   2.75 INCH HAIL
08/24/02   WASHINGTON

0741 PM    10 W COPE                 CO   1.75 INCH HAIL
08/24/02   WASHINGTON

0803 PM    2 SW COPE                 CO   1.00 INCH HAIL
08/24/02   WASHINGTON

CLB
Special weather statement, Aug 24, 9:00 PM MST, 4 hours 4 minutes before
COZ044-046-049-250415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1000 PM MDT SAT AUG 24 2002

...SEVERE THUNDERSTORM WATCH EXPIRES...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ALLOWED THE SEVERE
THUNDERSTORM WATCH FOR THE COLORADO COUNTIES OF

    NORTHERN LINCOLN...WASHINGTON AND MORGAN

TO EXPIRE AT 1000 PM MDT THIS EVENING.

AT 955 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS HAD DECREASED IN STRENGTH AND AREAL COVERAGE.

GARD...WFO BOULDER
Local storm report, Aug 24, 10:50 PM MST, 2 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1150 PM MDT SAT AUG 24 2002

...PRELIMINARY STORM REPORT FOR AUGUST 24 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    8 SW DENVER               CO   0.88 INCH HAIL
08/24/02   DENVER                         QUINCY/WADSWORTH

0310 PM    1 E JULESBURG             CO   1.25 INCH HAIL
08/24/02   SEDGWICK

0320 PM    2 SE JULESBURG            CO   0.88 INCH HAIL
08/24/02   SEDGWICK

0330 PM    3 S JULESBURG             CO   1.75 INCH HAIL
08/24/02   SEDGWICK

0345 PM    12 SE JULESBURG           CO   1.00 INCH HAIL
08/24/02   SEDGWICK

0525 PM    12 W STERLING             CO   0.75 INCH HAIL
08/24/02   LOGAN

0550 PM    6 S MERINO                CO   70 MPH TSTM WIND GUSTS
08/24/02   WASHINGTON                     ESTIMATED BY SPOTTER

0615 PM    8 NW AKRON                CO   1.00 INCH HAIL
08/24/02   WASHINGTON

0616 PM    7 NE AKRON                CO   1.00 INCH HAIL
08/24/02   WASHINGTON

0619 PM    20 W OVID                 CO   1.75 INCH HAIL
08/24/02   LOGAN

0625 PM    1 E AKRON                 CO   2.75 INCH HAIL
08/24/02   WASHINGTON

0636 PM    PLATNER                   CO   2.50 INCH HAIL
08/24/02   WASHINGTON

0644 PM    8 N PAOLI                 CO   0.75 INCH HAIL
08/24/02   PHILLIPS

0649 PM    3 NE AKRON                CO   2.50 INCH HAIL
08/24/02   WASHINGTON

0702 PM    16 SE AKRON               CO   1.75 INCH HAIL
08/24/02   WASHINGTON                     8 BROKEN WINDOWS

0709 PM    5 SE AKRON                CO   1.75 INCH HAIL
08/24/02   WASHINGTON                     BROKEN WINDOWS

0734 PM    10 E ANTON                CO   2.75 INCH HAIL
08/24/02   WASHINGTON

0741 PM    10 W COPE                 CO   1.75 INCH HAIL
08/24/02   WASHINGTON

0803 PM    2 SW COPE                 CO   1.00 INCH HAIL
08/24/02   WASHINGTON

1115 PM    COPE                      CO   2.00 INCH HAIL
08/24/02   WASHINGTON                     BROKEN WINDOWS

CLB

The radar

The Denver radar (KFTG), 122 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 25, 1:04 AM MST
Where
Washington County, Akron Arpt
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.183, -103.217

Hail, Washington

When
August 25, 1:09 AM MST
Where
Washington County, Akron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.167, -103.200

Hail, Washington

When
August 25, 1:10 AM MST
Where
Washington County, 2 mi NNE of Akron
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -103.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313194, 5313195, 5313196.